Are integrase inhibitors causing weight gain?
For some time now there's been anecdotal evidence that a certain class of HIV treatment, known as integrase inhibitors, could be causing weight gain. Today, Thursday 7th November 2019, HIV doctors from around the world shared their data at the European AIDS Clinical Society (EACS) congress in Basel, Switzerland.
Data from the ADVANCE study was presented by Professor Chloe Orkin of the United Kingdom and Michelle Moorhouse of South Africa. The study compared weight and DXA body composition across three treatment arms (DTG/TAF/FTC vs DTG/TDF/FTC vs EFC/TDF/FTC).
Over 96 weeks the following results were observed in each arm:
- DTG/TAF/FTC - 51% of women and 42% men experienced a weight gain of at least 10%, with the mean weight gain per participant being 6KG.
- DTG/TDF/FTC - 32% of women and 27% of men experienced a weight gain of at least 10%, with the mean weight gain per participant being 3KG.
- EFV/TDF/FTC - 23% of women and 18% of men experienced a weight gain of at least 10%, with the mean weight gain being 1KG.
This appears to indicate that dolutegravir does indeed increase weight gain over an NNRTI alternative, and this effect seems to be compounded when combined with TAF/FTC rather than TDF/FTC.
The findings also identified that the weight gain effect was more pronounced in women, black African and Caribbean people, and people of a lower socioeconomic status. More research is required to understand the reasons for these trends.
If you are concerned about changes in your weight please speak to your HIV clinical team.